Texas, 2012Hail and Damaging Winds in Texas, May 28 to 29, 2012
May 28 to 29, 2012 · NWS SJT · 23 events in 8 counties and zones
A cold front stalled across West Central Texas, resulting in showers and thunderstorms. The thunderstorms resulted in hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled across West Central Texas, resulting in showers and thunderstorms. The thunderstorms resulted in hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 28, 4:59 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 28, 4:59 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT MON MAY 28 2012
.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO
JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD
DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A
MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE
GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE
INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE
WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH
TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD
THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE
OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING.
STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO
KABI AND POINTS TO THE NORTH AND EAST.
MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE
TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED
ELSEWHERE.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/
SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES
THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A
WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF
MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT
CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO
THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED
SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL
MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT
POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY
DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST
AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU.
MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR
THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS.
MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET
STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL
INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF
THE HEARTLAND AFTER MIDNIGHT.
ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA
WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS
WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON
HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST
TEMPERATURES OVER WESTERN COUNTIES.
24
LONG TERM...
ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH
MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY.
MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF
THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20
CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A
SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN
AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE
FRONT.
UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER
RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES.
DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT
AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS
OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE
UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER
AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS
TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME.
FIRE WEATHER...
WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE
REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE...
SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO
AROUND 15 MPH...JUST UNDER CRITICAL VALUES.
04
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 71 95 71 97 69 / 40 10 10 10 10
SAN ANGELO 72 99 72 99 68 / 20 10 10 0 10
JUNCTION 72 95 73 95 71 / 10 10 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25
Hazardous weather outlook, May 28, 3:58 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON MAY 28 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
458 PM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM
STERLING CITY...TO WINTERS...TO CROSS PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF
A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY.
JOHNSON
In the hours before
Special weather statement, May 28, 5:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT MON MAY 28 2012
TXZ049-054-127-290030-
FISHER TX-NOLAN TX-TAYLOR TX-
630 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR
FISHER...NOLAN AND TAYLOR COUNTIES...
AT 628 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SWEETWATER BY 640 PM CDT
LAKE SWEETWATER BY 645 PM CDT
TRENT BY 715 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3268 10020 3257 10014 3252 10014 3252 10011
3234 10000 3230 10048 3245 10060
TIME...MOT...LOC 2330Z 235DEG 22KT 3243 10045Thunderstorm Wind, Throckmorton
- When
- May 28, 6:05 PM CST to 6:09 PM CST
- Where
- Throckmorton County, 0.69 mi N of Throckmorton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.190, -99.180
The public reported a 52 MPH wind gust in Throckmorton.
Thunderstorm Wind, Taylor
- When
- May 28, 6:22 PM CST to 6:27 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
Thunderstorm Wind, Taylor
- When
- May 28, 6:22 PM CST to 6:27 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
Thunderstorm Wind, Taylor
- When
- May 28, 6:24 PM CST to 6:28 PM CST
- Where
- Taylor County, 3.23 mi WSW of Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.430, -99.780
A large tree was reported down at Quail Hollow Apartments.
Thunderstorm Wind, Jones
- When
- May 28, 6:25 PM CST to 6:30 PM CST
- Where
- Jones County, 5.64 mi ESE of Abilene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.520, -99.630
Power lines were down along Highway 351, between Abilene and Hamby.
Thunderstorm Wind, Taylor
- When
- May 28, 6:25 PM CST to 6:29 PM CST
- Where
- Taylor County, 1.36 mi ENE of Wylie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.390, -99.750
A carport awning was blown onto a vehicle at Warwick Apartments, near U.S. Highway 83 and Arrowhead Drive.
Thunderstorm Wind, Taylor
- When
- May 28, 6:30 PM CST to 6:34 PM CST
- Where
- Taylor County, Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -99.730
There were reports of many large tree limbs, many power lines, and one power pole downed by the damaging wind across Abilene. This left many without power across the city.
Thunderstorm Wind, Jones
- When
- May 28, 6:30 PM CST to 6:34 PM CST
- Where
- Jones County, 1.5 mi SSW of Hawley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.600, -99.840
The metal roof on a house was peeled back. In addition, numerous large tree limbs were reported broken, and a carport was damaged.
Thunderstorm Wind, Callahan
- When
- May 28, 6:30 PM CST to 6:34 PM CST
- Where
- Callahan County, 9.83 mi NW of Clyde
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.500, -99.620
The public reported a wind gust to 65 MPH.
Thunderstorm Wind, Taylor
- When
- May 28, 6:36 PM CST to 6:41 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.430, -99.680
Thunderstorm Wind, Callahan
- When
- May 28, 6:40 PM CST to 6:44 PM CST
- Where
- Callahan County, Clyde
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -99.500
Power lines were reported down in Clyde causing numerous power outages.
Thunderstorm Wind, Throckmorton
- When
- May 28, 7:00 PM CST to 7:04 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
The Throckmorton Volunteer Fire Department reported a 60 MPH wind gust.
Thunderstorm Wind, Taylor
- When
- May 28, 7:00 PM CST to 7:04 PM CST
- Where
- Taylor County, 3.12 mi SE of Wylie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.350, -99.730
The public estimated a 60 MPH wind gust.
Thunderstorm Wind, Throckmorton
- When
- May 28, 7:01 PM CST to 7:05 PM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -99.180
Broken tree limbs were reported in Throckmorton.
Hail, Nolan
- When
- May 28, 8:15 PM CST to 8:18 PM CST
- Where
- Nolan County, 8.03 mi SSW of Maryneal
- Measured
- 1.75 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 32.170, -100.520
Hail broke several skylights in a home which resulted in minor cuts of a resident.
Hail, Runnels
- When
- May 28, 8:21 PM CST to 8:24 PM CST
- Where
- Runnels County, 0.91 mi SE of Wingate
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.040, -100.110
Thunderstorm Wind, Brown
- When
- May 28, 8:30 PM CST to 8:34 PM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -98.990
Law enforcement reported downed power lines and trees.
Hail, Nolan
- When
- May 28, 8:36 PM CST to 8:39 PM CST
- Where
- Nolan County, 6.25 mi SSW of Maryneal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.190, -100.500
Hail, Runnels
- When
- May 28, 8:39 PM CST to 8:42 PM CST
- Where
- Runnels County, 1.5 mi NNW of Winters
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.990, -99.960
Pea to golf ball size hail was reported.
Hail, Fisher
- When
- May 28, 9:20 PM CST to 9:23 PM CST
- Where
- Fisher County, 1.75 mi W of Claytonville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.620, -100.560
Hail, Nolan
- When
- May 28, 9:25 PM CST to 9:28 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.470, -100.410
Hail, Nolan
- When
- May 28, 11:08 PM CST to 11:15 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.470, -100.410
Hail fell from 12:08 to 12:15 AM CDT.
Hail, Nolan
- When
- May 29, 12:00 AM CST to 12:03 AM CST
- Where
- Nolan County, 0.58 mi E of Nolan
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.270, -100.240
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Flooding and Damaging Winds in Florida, May 28, 2012$30,000 · 50 kt wind · 7 events
- Hail and Damaging Wind in Texas, May 28, 20122.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386394, 386380, 386381, 386390, 386382, 386387, 386386, 386389, 386392, 386383, 386388, 386385, 386391, 386384, 386378, 386372, 386393, 386373, 386374, 386376, 386375, 386379, 386377.